Common anaesthetics used routinely in surgery may be a cause of Alzheimer's disease, scientists suspect. They also think that the drugs may accelerate the start of the disease.
It's common for patients to suffer cognitive problems when they come round after surgery, but doctors assumed that the patient quickly recovered, and suffered no long-term ill effects.
But scientists now reckon that the anaesthetics - and especially isoflurane and halothane, which are both inhaled - are doing far more harm than was suspected, and may be causing the onset of Alzheimer's.
So far their suspicions have been tested only in animal studies; mice that were exposed to isoflurane suffered significant cognitive decline.
And the problems may not be associated just with isoflurane and halothane. Other anaesthetics, such as desflurane and sevoflurane, have similar cell structures, and so may be causing just as much damage.
One researcher urged patients and doctors not to panic, although he admitted that the early results were 'alarming'.
(Source: Journal of the American Medical Association, 2007; 297: 1760).
E-news broadcast 3 May 2007 No.356